CDC reviewing reports of heart inflammation linked to COVID vaccines in teens

Medical doctor or physician in white gown uniform with stethoscope in hospital or clinic doctor tile clinic tile health care healthcare medicine / Getty Images

Q: Should I be worried about reports of heart problems after receiving my COVID-19 vaccine?

A: Several cases of myocarditis (inflammation of the heart tissue) after receiving one of the mRNA vaccines have been logged by the Vaccine Adverse Event Reporting System and are currently under review. Similar reports previously surfaced in the U.S. military as well as from an Israeli study.

Both Pfizer and Moderna produce mRNA vaccines, short for messenger RNA. This new type of vaccine teaches the body's cells to make a protein that triggers an immune response.

Most people affected by myocarditis are young males presenting to their physicians with chest pain, shortness of breath and an irregular heart rate, and most of their symptoms resolve after rest and anti-inflammatory medicine.

In a recent case series of seven adolescents diagnosed with myocarditis after receiving their second mRNA vaccine, the authors concluded that a causal relationship could not be determined - particularly given the seasonal prevalence and the sex and age profile of background cases of myocarditis in this population during the observation period.